Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 248, NWS Norman, OK

June 4, 2002Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 4, 2002, 1:02 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 1:02 PM CDT (18:02 UTC)
Expired
Jun 4, 2002, 1:45 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 98 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:12 PM CDTHail 0.75Cestos, OK
Jun 4, 1:40 PM CDTHail 0.75Chester, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS54 KOUN 041802
SVROKC
OKC043-093-153-041845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEWEY COUNTY IN NORTHWEST OKLAHOMA
  MAJOR COUNTY IN NORTHWEST OKLAHOMA
  EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 145 PM CDT

* AT 101 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  CESTOS...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CESTOS...CHESTER...ORION...
  QUINLAN...SEILING AND TALOGA

HAIL UP TO THE SIZE OF QUARTES IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3614 9921 3597 9904 3635 9858 3653 9905

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:00 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 11:00 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT TUE JUN 4 2002

SHOWERS AND TSTMS CONTG TO DVLP ALG AND BEHIND FNT/OUTFLO ACRS NWRN
PORTIONS OF THE FA THIS MRNG. CURRENT FCST IS PRETTY WELL ON TARGET
AND WILL JUST NEED TO ADJUST FCST FOR POSITION OF THE SFC BNDRY.
HIGH POPS STILL LOOK WARRANTED AS SFC BOUNDARY CONTS TO PUSH SWD
INTO THE FA AND BROAD AREA OF LIFT CONTS INTO ADVANCE OF UPR SYS
MOVING OUT SRN NM.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE JUN 4 2002

COLD FRONT IS JUST NORTHWEST OF THE AREA THIS MORNING AND WILL BE
MAKING A PUSH INTO OKLAHOMA TODAY.  DIFFLUENT FLOW ALOFT INDICATES
BROAD AREA OF LIFT DEVELOPING TODAY WITH ENHANCED LIFT NEAR THE
FRONT.  WITH THIS BROAD UPWARD MOTION TODAY... WILL LIKELY BE
COOLING THE CAP LEVEL TEMPERATURES TODAY.  THUS PRECIP CHANCES
INCREASE BEGINNING THIS AFTERNOON.  THERE IS ALREADY HIGH BASED
CONVECTION THAT HAS DEVELOPED IN NORTH CENTRAL OKLAHOMA THIS
MORNING... AND AN AREA OF THUNDERSTORMS MOVING INTO NORTHWEST
OKLAHOMA FROM SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE.  WILL GO
LIKELY POPS IN NORTH CENTRAL OKLAHOMA THIS AFTERNOON IN VICINITY OF
THE FRONT THIS AFTERNOON.  LIKELY POPS ARE SPREAD ACROSS THE AREA AS
THE FRONT PUSHES FARTHER SOUTH.  EASTERLY UPSLOP FLOW MAY HELP
DEVELOP A CONVECTIVE COMPLEX WEST TONIGHT THAT WILL MOVE THROUGH
PORTIONS OF THE AREA.  POPS DECREASE BEGINNING IN THE NORTHWEST
TOMORROW.

AVN STILL WANTS TO BRING A LOT COOLER AIR INTO THE AREA THAN THE
OTHER MODELS.  AVN 850 MB TEMPS ARE ABOUT 5C COOLER THAN OTHER
MODELS IN NORTHWEST OKLAHOMA BY LATE TOMORROW AFTERNOON AND THE MAV
GUIDANCE MAX IS ALSO SIGNIFICANTLY LOWER AT GAGE.  AT THE MOMENT I
STILL THINK THE AVN IS TOO COOL... SO HAVE GONE CLOSER TO WARMER FWC
AND ETA MOS NUMBERS TOMORROW IN AREAS WHERE SUN WILL POKE THROUGH
LATE... AND IN THE MID RANGE OF MOS GUIDANCE ELSEWHERE.

...SPEG.
OKC   85  64  76  58 /  40  70  60  20
HBR   86  64  75  56 /  40  70  60  10
SPS   89  66  79  59 /  30  70  60  20
GAG   81  57  76  51 /  50  70  40  10
PNC   85  61  75  55 /  60  70  50  10
DUA   89  68  76  59 /  20  60  70  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 4, 7:10 AM CDT, 5 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-041415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT TUE JUN 4 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY SOUTH OF A LINE FROM CHEYENNE...TO LAWTON...TO
WAURIKA...INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...MAINLY THIS EVENING AND OVERNIGHT.

IMPACTS...
HAIL TO THE SIZE OF 1.5 INCHES IN DIAMETER MAY DAMAGE
AUTOMOBILES...AND WIND GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE
TO PERSONAL PROPERTY AND TREES.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN OKLAHOMA THIS
MORNING. LIMITED INSTABILITY MAY ALLOW ONE OR TWO OF THESE
THUNDERSTORMS TO BECOME SEVERE. A COLD FRONT WILL BE POSITIONED
ACROSS NORTHERN OKLAHOMA THIS AFTERNOON. INCREASING INSTABILITY AND
CONVERGENCE ALONG THE FRONT MAY ALLOW ADDITIONAL THUNDERSTORMS TO
FORM DURING THIS TIME...HOWEVER LIMITED VERTICAL WIND SHEAR WILL BE
ONLY MARGINALLY SUPPORTIVE FOR ORGANIZED SEVERE THUNDERSTORMS.

THE GREATEST PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE THIS
EVENING AND OVERNIGHT...ACROSS THE SLIGHT RISK AREA. AS THE COLD
FRONT CONTINUES TO MOVE SOUTHWARD TONIGHT...INCREASING LIFT ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES IS EXPECTED TO RESULT IN
WIDESPREAD THUNDERSTORM DEVELOPMENT. THESE THUNDERSTORMS WILL LIKELY
EVOLVE INTO A LARGE COMPLEX AND MOVE EASTWARD OVERNIGHT AFFECTING
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH VERTICAL WIND
SHEAR WILL BE ONLY MARGINALLY SUPPORTIVE FOR ORGANIZED SEVERE
THUNDERSTORMS...GREATER INSTABILITY AND AREAL COVERAGE OF
THUNDERSTORMS WILL ALLOW MORE OF THESE THUNDERSTORMS TO BE SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA TONIGHT...COMBINED WITH SLOW MOVEMENT...WILL LIKELY RESULT
IN AREAS OF LOCALLY HEAVY RAIN. THE RAIN COULD CONTINUE INTO
WEDNESDAY...ESPECIALLY ACROSS SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. SOME AREAS COULD RECEIVE SEVERAL INCHES OF RAIN THROUGH
WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE AT NOON TODAY.

JAMES
Special weather statement, Jun 4, 12:00 PM CDT, 1 hour 2 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 4 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
MAINLY NORTHWEST OF A LINE FROM HENRIETTA TEXAS TO SEMINOLE OKLAHOMA.

TIMING...THIS AFTERNOON THROUGH TONIGHT.

IMPACTS...
HAIL TO 1.5 INCHES IN DIAMETER MAY DAMAGE AUTOMOBILES...AND WIND
GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE TO PERSONAL PROPERTY AND
TREES.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.

DISCUSSION...
A COLD FRONT OVER NORTHERN OKLAHOMA AT MIDDAY WILL CONTINUE TO PUSH
STEADILY SOUTHWARD THROUGH TONIGHT. THUNDERSTORMS WHICH DEVELOPED
ALONG AND NORTH OF THE BOUNDARY THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES NORTHEASTWARD FROM SOUTHERN NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL BEING THE MAIN
WEATHER THREAT. HOWEVER...EXTENSIVE CLOUD COVER AHEAD OF THE APPROACHING
UPPER SYSTEM WILL LIMIT INSTABILITY AND VERTICAL WIND SHEAR WILL
REMAIN RELATIVELY WEAK. THUS WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA THIS AFTERNOON AND TONIGHT...COMBINED WITH SLOW
MOVEMENT...WILL LIKELY RESULT IN AREAS OF LOCALLY HEAVY RAIN. THE
RAIN COULD CONTINUE INTO WEDNESDAY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS. SOME AREAS COULD RECEIVE SEVERAL
INCHES OF RAIN THROUGH WEDNESDAY.

02

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:53 PM CDTFlash Flood WarningOUNKay3 hr
Jun 4, 1:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills51 min
Jun 4, 2:11 PM CDTSevere Thunderstorm WarningOUNDewey49 min
Jun 4, 2:22 PM CDTSevere Thunderstorm WarningOUNGreer38 min
Jun 4, 3:44 PM CDTFlash Flood WarningOUNKay3 hr
Jun 4, 5:51 PM CDTFlash Flood WarningOUNComanche3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.